Alert archive / West Virginia / Snow Squall Warnings in 2019
Snow Squall Warning 2, NWS Charleston, WV
NWS Charleston, WV issued this snow squall warning at Mar 22, 2019, 3:35 PM EDT for Nicholas County, Pocahontas County, Webster County, West Virginia. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 22, 2019, 3:35 PM EDT (19:35 UTC)
- Expired
- Mar 22, 2019, 4:00 PM EDT
- In force
- 25 min
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
Counties Nicholas County, WV, Pocahontas County, WV, Webster County, WV
The radar
The Roanoke radar (KFCX), 138 km from the middle of the area, began a volume at 19:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 7.6 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1002 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 183 m²/s²
- 0-3 km storm-relative helicity
- 250 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
975
WWUS51 KRLX 221937
SQWRLX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Snow Squall Warning
National Weather Service Charleston WV
335 PM EDT Fri Mar 22 2019
WVC067-075-101-222000-
/O.NEW.KRLX.SQ.W.0002.190322T1935Z-190322T2000Z/
Pocahontas WV-Nicholas WV-Webster WV-
335 PM EDT Fri Mar 22 2019
The National Weather Service in Charleston West Virginia has issued a
* Snow Squall Warning for...
Pocahontas County in northeastern West Virginia...
Eastern Nicholas County in southeastern West Virginia...
Southeastern Webster County in northeastern West Virginia...
* Until 400 PM EDT.
* At 335 PM EDT, a dangerous snow squall was located along a line
extending from 8 miles northeast of Monterey to 7 miles northeast
of Richwood, moving southeast at 45 mph.
HAZARD...Heavy snow and blowing snow. Wind gusts greater than 50
mph. Occasional lightning.
SOURCE...Radar indicated.
IMPACT...Dangerous life-threatening travel.
Locations impacted include...
Marlinton, Cass Scenic Railroad, Greenbank, Snowshoe, Hillsboro,
Dunmore, Arbovale, Cranberry Mountain Nature Center, Minnehaha
Springs, Frost, Boyer, Edray and Buckeye.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Consider avoiding or delaying travel until the snow squall passes
your location. If you must travel, use extra caution and allow extra
time. Rapid changes in visibility and slick road conditions may lead
to accidents.
Reduce your speed and turn on headlights! During snow squalls, the
visibility may suddenly drop to near zero in whiteout conditions.
If traveling on a highway, find the nearest exit or rest area and
park safely away from traffic. Allow snow squalls to pass before
attempting to resume travel.
&&
LAT...LON 3849 7970 3843 7969 3836 7973 3836 7976
3831 7981 3827 7979 3819 7992 3813 7994
3810 7993 3806 7997 3806 8011 3804 8017
3805 8027 3811 8036 3823 8036 3826 8043
3823 8050 3831 8058 3851 7968
TIME...MOT...LOC 1935Z 314DEG 38KT 3851 7950 3830 8045
$$
12What forecasters said that day
The local office's own words before this snow squall warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this snow squall warning went out at Mar 22, 2:23 PM EDT, 1 hour 12 minutes earlier.
Area forecast discussion, Mar 22, 2:23 PM EDT, 1 hour 12 minutes before
AREA FORECAST DISCUSSION National Weather Service Charleston WV 223 PM EDT Fri Mar 22 2019 .SYNOPSIS... Cold advection with upslope snow showers into tonight. High pressure for the weekend. Another system to start next week and then a return to high pressure for the remainder of the week. && .NEAR TERM /THROUGH SATURDAY/... As of 145 PM Friday... As an upper level low crosses PA/NY, a weak cold front will continue push through the central Appalachians. Have likely POPs with this feature this afternoon into this evening across the northern half of the forecast area. Went with a fairly sharp gradient for POPs across the Big Sandy and Tug Fork valleys, on the southern ends of the better moisture. Can not rule out a rumble of thunder across the far northeast, but the best instability is closer to the upper low so opted to leave actual thunder wording out of the forecast. Cold air advection under gusty NW winds will pick up and continue for the next 6-12 hours, so expect a gradual transition to snow across the far north late this afternoon into this evening. Especially after sunset, as the late March sun often provides just enough energy to melt the flakes as they fall through the near surface layer. The exception to this is across the northern mountainous counties of WV where snow should be the primary precip type. Thus, have several more inches of snow accumulation across the higher elevations, with an inch or two possible down into areas like Elkins. The current WSW looks good so no changes planned to headlines. Upslope snow showers should continue across the northern mountains until around sunrise Saturday morning, coinciding with the passage of the 850mb thermal trough. The sky will clear from west to east overnight, with a chilly night in store. Went on the cooler side of guidance for lows. High pressure will give plenty of sunshine on Saturday, but with a cool airmass in place afternoon highs will be 5-10 degrees below normal for late March. && .SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/... As of 215 PM Friday... High pressure slides to our east early Sunday and this will set up warm SW return flow into the region...sending temperatures soaring into the 60s. Clouds will be on the increase by Sunday afternoon/evening across the Ohio Valley as our next system quickly approaches from the west. Zonal flow aloft, so upper short wave enters the Ohio Valley by early Monday morning and traverses the region by Monday evening. Temperatures should be warm enough everywhere for precipitation to fall as rain and amounts will be from half inch to 3/4", so not expecting any issues from flooding. On the back end of this system, CAA pushes in and may see a brief changeover to snow by Monday night if there is any moisture still leftover. High pressure builds back in by early Tuesday morning and will dry things out. && .LONG TERM /TUESDAY THROUGH FRIDAY/... As of 225 PM Friday... Canadian high pressure builds into the area on Tuesday, but with CAA temperatures will be below normal. Models are in good agreement, keeping high pressure in control through the remainder of the week and temperatures will moderate by the middle of the week when the high slides east and upper ridging builds overhead. Expect above average temperatures by the end of the week, as deep SW return flow develops with upper ridging over the entire Eastern CONUS. && .AVIATION /18Z FRIDAY THROUGH WEDNESDAY/... As of 145 PM Friday... An upper level low moving through PA/NY will continue to drive MVFR ceilings and rain/snow showers through the forecast area into tonight. Some periods of IFR visibility are possible in heavier rain/snow showers across the northern half of the forecast area this afternoon and evening before the moisture begins to thin out. The MVFR ceilings should gradually improve and clouds clear out from west to east this evening and overnight with VFR conditions expected for Saturday. Gusty NW winds, with gusts of 20-30kts are expected into tonight, then will gradually decrease from west to east through the pre-dawn Saturday. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z SATURDAY... FORECAST CONFIDENCE: Medium. ALTERNATE SCENARIOS: Timing of lower visibility uncertain and amendments may be needed. Timing of improving ceilings may also vary. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05 EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01 CRW CONSISTENCY H H M M H H H H H H H H HTS CONSISTENCY M M M H H H H H H H H H BKW CONSISTENCY H H H H M M M M M M M M EKN CONSISTENCY M M M L L M H M H H H H PKB CONSISTENCY H M H H H H H H H H M M CKB CONSISTENCY H L L M M M M M M M H H AFTER 18Z SATURDAY... Periods of IFR in rain Monday, and rain and snow showers Monday night and Tuesday morning. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...Winter Weather Advisory until 5 AM EDT Saturday for WVZ523-526. OH...None. KY...None. VA...None. && SYNOPSIS...MZ/MPK NEAR TERM...MZ SHORT TERM...MPK LONG TERM...MPK AVIATION...MZ
Hazardous weather outlook, Mar 22, 6:59 AM EDT, 8 hours 36 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 659 AM EDT Fri Mar 22 2019 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>034-039-040-515-517-519-521-524-231100- Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington- Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne- Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha- Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton- Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour- Northwest Raleigh-Northwest Fayette-Northwest Nicholas- Northwest Webster-Southeast Pocahontas- 659 AM EDT Fri Mar 22 2019 This Hazardous Weather Outlook is for northeast Kentucky, southeast Ohio, southwest Virginia and much of West Virginia. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. WVZ523-526-231100- Northwest Pocahontas-Southeast Randolph- 659 AM EDT Fri Mar 22 2019 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 5 AM EDT SATURDAY... This Hazardous Weather Outlook is for portions of northeast West Virginia. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Winter Weather Advisory. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. WVZ516-518-520-522-525-231100- Southeast Raleigh-Southeast Fayette-Southeast Nicholas- Southeast Webster-Northwest Randolph- 659 AM EDT Fri Mar 22 2019 This Hazardous Weather Outlook is for portions of northeast West Virginia and southeast West Virginia. .DAY ONE...Today and Tonight. Wind gusts of 40 to 50 mph are possible on Friday. A wind advisory may be needed. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports.
In the hours before
Special weather statement, Mar 22, 3:20 PM EDT, 15 minutes before
Special Weather Statement
National Weather Service Charleston WV
320 PM EDT FRI MAR 22 2019
WVZ015-517>520-523-524-222000-
Southeast Nicholas-Southeast Pocahontas-Northwest
Pocahontas-Kanawha-Southeast Fayette-Northwest Nicholas-Northwest
Fayette-
320 PM EDT FRI MAR 22 2019
...A LINE OF STRONG SHOWERS WITH RAIN, GRAUPEL, AND SMALL HAIL OR
SNOW, AND SOME LIGHTNING, WILL AFFECT SOUTHWESTERN
POCAHONTAS...SOUTHERN NICHOLAS...SOUTHEASTERN KANAWHA AND FAYETTE
COUNTIES...
At 314 PM EDT, radar indicated a line of strong showers were located
along a line extending from East Bank to near Craigsville. Movement
was southeast at 45 mph.
Wind gusts of 50 to 55 mph and graupel, pea size hail or snow are
possible with these showers, along with occasional lightning.
Above 2000 feet, it will be mainly snow which, with the strong wind
gusts, combine to produce snow squalls with a quick drop in
visibility and snow covered roads.
Occasional lightning will also accompany the line of strong weather.
Locations impacted include...
Summersville, Fayetteville, Richwood, Babcock State Park, Oak Hill,
Montgomery, Chesapeake, Marmet, Mount Hope, Ansted, Belle, Cedar
Grove, East Bank, Glasgow, Smithers, Gauley Bridge, Pratt, Powellton,
Hawks Nest State Park and Bingham.
This includes the following highways...
West Virginia Turnpike between mile markers 53 and 89.
Route 19 between mile markers 5 and 41.
Conditions can deteriorate rapidly in winter weather situations. Be
prepared for snow or ice covered roads. Slow down and allow extra
time when traveling.
LAT...LON 3805 8027 3811 8036 3822 8036 3827 8045
3808 8071 3810 8088 3806 8087 3806 8080
3795 8081 3787 8075 3783 8102 3788 8107
3789 8129 3794 8130 3797 8138 3804 8137
3824 8160 3830 8050 3806 8004
TIME...MOT...LOC 1914Z 311DEG 37KT 3821 8146 3826 8063
12Local storm report, Mar 22, 3:25 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
325 PM EDT FRI MAR 22 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0259 PM NON-TSTM WND GST 3 NE CHARLESTON 38.38N 81.60W
03/22/2019 M50 MPH KANAWHA WV ASOS
MEASURED AT YEAGER AIRPORT. MIXED RAIN AND GRAUPEL ALSO
REPORTED.
&&
EVENT NUMBER RLX1901427
WEBBThe office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 22, 3:20 PM EDT | Special Weather Statement | RLX | Fayette | 40 min |
| Mar 22, 4:03 PM EDT | Special Weather Statement | RLX | Raleigh | 42 min |
| Mar 22, 4:52 PM EDT | Snow Squall Warning | RLX | Braxton, Clay, Nicholas, Pocahontas, Randolph, Upshur and 1 more | 23 min |
| Mar 22, 5:10 PM EDT | Special Weather Statement | RLX | Barbour, Braxton, Calhoun, Gilmer, Lewis, Upshur | 35 min |
| Mar 22, 5:22 PM EDT | Snow Squall Warning | RLX | Pocahontas, Randolph, Webster | 23 min |
| Mar 22, 5:42 PM EDT | Snow Squall Warning | RLX | Pocahontas | 33 min |
| Mar 22, 5:47 PM EDT | Snow Squall Warning | RLX | Braxton, Lewis, Randolph, Upshur, Webster | 28 min |
| Mar 22, 6:14 PM EDT | Snow Squall Warning | RLX | Pocahontas, Randolph, Webster | 31 min |
| Mar 22, 6:42 PM EDT | Snow Squall Warning | RLX | Nicholas, Pocahontas, Webster | 48 min |
| Mar 22, 7:15 PM EDT | Special Weather Statement | RLX | Randolph | 30 min |
| Mar 22, 7:28 PM EDT | Snow Squall Warning | RLX | Pocahontas | 17 min |
Nearby
Snow Squall Warnings in West Virginia, 2019Every snow squall warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.